Vaccination FAQs

  • Medical Author:

    Dr. Eddie Hooker is currently an Assistant Professor in the Department of Health Services Administration at Xavier University in Cincinnati, Ohio. He is also an Associate Clinical Professor in the Department of Emergency Medicine at the University of Louisville and at Wright State University. His areas of expertise include emergency medicine, epidemiology, health-services management, and public health.

  • Medical Editor: Melissa Conrad Stöppler, MD
    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD

    Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.

Are side effects associated with vaccines?

The side effects of most vaccines are mild and go away with in a few days. Common side effects of many vaccines include soreness at the injection site, low-grade fever, fatigue, headache, and muscle aches. However, some vaccines can have serious or even life-threatening reactions. Thousands of lives are saved for every serious side effect that is caused. The specific side effects of specific vaccines are found at http://www.cdc.gov/vaccines/vac-gen/side-effects.htm.

Why do people keep getting vaccines if the numbers of cases of the vaccine preventable diseases are at a record low in the United States?

Vaccine-preventable diseases are indeed infrequent in the United States because of the success of the vaccine program. However, if people stop receiving vaccines, these diseases will come back rapidly. This occurred with measles in the early 1990s and resulted in many deaths.

What should people do if they experience a reaction to a vaccine?

If the reaction is a mild reaction with just some injection-site tenderness, low-grade fever, fatigue and headache, then simply taking a dose or two of acetaminophen (Tylenol) may be helpful. The use of ibuprofen or other nonsteroidal anti-inflammatory drugs has been discouraged because of the concern that these drugs might decrease the immune response after the vaccine (make the vaccine less effective). Studies are still ongoing at this time. It is best to check with the physician who ordered the vaccine if you are concerned about the symptoms or you want to take something for the symptoms.

If you think you are having a serious side effect, consult your physician immediately. If a person is seriously injured by a vaccine, there is available compensation through the National Childhood Vaccine Injury Act.

Is there any financial help for people who have been seriously injured by vaccines?

In 1986, the United States government set up the National Childhood Vaccine Injury Act. This act provides a "no fault" compensation mechanism for people injured by vaccines.

Medically Reviewed by a Doctor on 9/23/2016

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors